Iowa, 2005

Hail in Iowa, May 24, 2005

May 24, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 2:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 24, 2:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 24 2005

.DISCUSSION...
FRONTAL BNDRY SLOWED TO A BARE CRAWL...ABANDONED BY WAVE LIFTING
INTO NRN MANITOBA...AND WAITING FOR KICK FROM STRONG TROUGH MOVING
THRU NRN ROCKIES...CENTERED IN FAR WRN MT AND THE IDAHO PANHANDLE.
100KT JET UPSTREAM OF TROUGH...SO STILL DIGGING A BIT...AND LOOKS
TO MAKE A DIRECT SHEAR/CURVATURE TRANSITION OVER THE NRN PLAINS
WED INTO THU.  GENERALLY HAVE NO BIG ARGUMENTS WITH NAM LARGER
SCALE.  MAIN FOCUS FOR THE DAY REMAINS THE CONVECTIVE THREAT/TIMING
THRU WED.

ELEVATED TRW STILL OCCURRING OVER ERN CWA ATTM AND WL PBLY DISSIPATE
THIS EVE AS FOCUS SHIFTS TO WRN CWA NR SFC BNDY OVERNIGHT. ALTHO LLM
NOT ALL THAT IMPRESSIVE...H85 LLJ INCREASES ACRS CWA WITH DECENT
MOISTURE CONVERGENCE W OF I29 BY 06Z. WITH S/W APPROACHING FM THE
W...WUD EXPECT TRW TO DEVELOP AND BECOME MORE WDSPRD NR THE FNT AND
SPRD EWD OVERNIGHT. WL GO WITH HIGHEST POPS ALONG AND W OF I29 WITH
LESSER CHC TO THE E AND SE. WITH SLOWER MOVEMENT OF FNT...TEMPS WL
NOT BE AS COLD AS PREV FCST AND WL UP TEMPS EVERYWHERE WITH LOWS
ARND 60 ACRS SERN CWA. SVR THREAT NOT THAT GOOD...ALTHO IF ANYTHING
DOES FIRE ACRS SW CWA LATER THIS AFTN OR EVE...A FEW STORMS CUD
PRODUCE LARGE HAIL.

Q VECTORS FAVOR THE SLIGHTLY SLOWER TIMING OF THE NAM...BUT WITH
MORE WIDESPREAD PCPN EXPECTED TO DEVELOP BEHIND BNDRY LTR TONIGHT
AND WED MORNING...FEEL DIABATICS WL ALLOW A SLIGHTLY FASTER PUSH.
ONGOING TSRA SHUD BE FAIRLY WIDESPREAD ALG AND BEHIND THE FRONTAL
BOUNDARY FEEDING OFF ELEVATED INSTABILITY...AND STRONG JET/FRONT
INTERACTION. THIS AREA WL PRESS STEADILY EWRD...WITH ATTENTION THEN
UPSTREAM TO TRAILING SHEAR AXIS WHICH SWINGS THRU CWA MAINLY AFTN
INTO EARLY EVENING. FAIRLY UNSTABLE...AND EXPECT SECONDARY BAND OF
SHRA/TSRA TO DEVELOP ON LEADING EDGE OF STRG TROP UNDULATION. MAY
GET ENOUGH OF A PUSH FOR SOME CLEARING INTO FAR W TO AID
DESTABILIZATION...OTHERWISE WL LET TEMPERATURES BE CONTROLLED BY
WIDESPREAD CLOUDS.

PROBLEM BECOMES ONE THAT VARIOUS MDLS HAVE VARIOUS TIMING THU INTO
FRI WITH REINFORCING ENERGY ALFT. WL SUBSCRIBE MAINLY TO NAM TIMING
FOR GUIDANCE. WL PRIMARILY BE A DIURNALLY SUPPORTED PRECIP REGIME.
ON THU...AS UPR LOW WRAPS UP OVR MN...DRIVES SECONDARY COLD SURGE
SWRD. FAIRLY DRY ENVIRONMENT FAVORING SUBSIDENCE...BUT DURING AFTN...
SHOWING INSTABILITY DEVELOPING ALG WEAK LOW LVL CONVERGENCE BNDRY
SLIPPING SWRD INTO NRN CWA...SUPPORTED BY NICE DIV Q AREA WRAPPING
SWRD. WL HAVE TO WATCH FOR SVR POTENTIAL...WITH SOME LARGE HAIL
OR STRONG WINDS FAVORED WHEN SHEAR IS BEEFED UP A BIT MORE NEAR
BNDRY.

FRIDAY...DAY BEHIND SECONDARY CDFNT...STARTING WITH WEALTH OF
POSTFRONTAL SC. GENERALLY A SUBSIDENCE FAVORED ENVIRONMENT ON
WRN FLANK OF UPR LOW...SO TRIED TO RESTRICT CHC OF SHRA IN AFTN
TO THE FAR ERN CWA WHERE LAPSE RATES RESULT IN A MINOR LOW TOPPED
CAPE.

NAM SUGGESTS A SLIGHTLY QUICKER PUSH TO NEXT FRONT BY SAT...AND
SEE NO REASON TO DEVIATE FROM THAT...SETTING STAGE FOR EXTENDED.
PATTERN IS SUCH THAT THERE WILL BE A FAIRLY STRONG MID LVL
BNDRY...BUT BIG AND CRITICAL QUESTION IS WHERE IT WILL SET UP.  MORE
OR LESS...GFS HAVING IDENTITY CRISIS FROM RUN TO RUN WITH LITTLE
DETAIL CONTINUITY.  ECMWF SOMEWHAT MORE CONSISTENT AND FAIRLY IN
LINE WITH GFS ENS MEAN...AND IN AGREEMENT TO THAT ALSO FAVORED BY
HPC. SEEMS THAT ECMWF MAY BE SOMEWHAT OVERDONE WITH STRENGTH OF
VORTEX INTO NRN PLAINS SUN NIGHT/MON.  ENSEMBLE SPREADS WOULD HINT
THAT THERE IS PCPN THREAT FOR SUNDAY INTO MON WITH LG STG DEV...BUT
OPERATIONAL 00Z RUN WAS THE WET OUTLIER OF THE GROUP. WITH RELATIVE
UNCERTAINTY...HATE TO CLUTTER FCST UP WITH TOO MUCH AND MAKE RASH
CHGS DUE TO LATEST MDL RUN... PREFER TO KEEP CONTINUITY UNTIL THINGS
SHAKE OUT CLOSER TO HOLIDAY WEEKEND.  OVERALL...THINK ECMWF IS
CLOSER TO THE RIGHT TRACK NOT SHOVING FULL ENERGY FROM EPAC THROUGH
THE WRN RIDGE...AND SPLITTING MORE AS IT COMES IN. THIS WOULD
SUGGEST MORE OF A COLD CORE SHOWER THREAT FOR MONDAY OVER A MID LVL
FRONT...WHICH WOULD BE MORE FAVORED ACRS S ON SUNDAY NIGHT WITH LKLY
WK INVERTED TROUGH INDUCED BY UPR ENERGY SLIDING BY.

TEMPWISE...NO REAL SIG CHGS TO SAT TO MON TIMEFRAME. WL SHADE TOWARD
WARMER THAN GUIDANCE ESPLY S WITH 850-925HPA MEAN FOR TMPS SAT WITH
DECENT MIXING POTENTIAL AHEAD OF NEXT COOLER SURGE SWRD...NEUTRAL TO
GUIDANCE SUNDAY WITH COOLER TMPS WEDGING IN FM AND MORE CLOUDS...AND
COOLER FOR MONDAY AND TUE.  NO MATTER HOW YOU SLICE IT...IT APPEARS
TO BE A FAIRLY COOL N TO E COMPONENT WHICH DOES NOT FAVOR A GREAT
DEAL OF WARMING FOR SW MN...BUT LIKEWISE CLOUDS MAY DO A FINE JOB IN
REDUCING DIURNAL RANGES A BIT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 24, 9:22 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 AM CDT TUE MAY 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1022 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS EAST OF INTERSTATE 29 OVER SOUTHWEST
MINNESOTA SHOULD DISSIPATE BY EARLY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL DEVELOP WEST OF THE
JAMES RIVER DURING THE AFTERNOON AND THEN SPREAD EAST LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE LATER
THIS AFTERNOON AND EARLY EVENING SOUTHWEST OF A CHAMBERLAIN TO
MITCHELL TO YANKTON LINE. THESE STORMS MAY PRODUCE HAIL TO THE
SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 PM TO 9 PM SOUTHWEST
OF A
CHAMBERLAIN TO MITCHELL TO YANKTON LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 4:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 N IRENE               43.10N 97.16W
05/24/2005  1.00 INCH        TURNER             SD   PUBLIC

0523 PM     HAIL             1 W WORTHING            43.33N 96.78W
05/24/2005  0.75 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

JC
Local storm report, May 24, 4:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 NE DAVIS              43.29N 96.95W
05/24/2005  0.75 INCH        TURNER             SD   PUBLIC

&&

JC
Local storm report, May 24, 4:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 N WAKONDA             43.08N 97.11W
05/24/2005  0.75 INCH        CLAY               SD   PUBLIC

&&

JC

The radar

The Sioux Falls radar (KFSD), 31 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 24, 5:10 PM CST
Where
Lyon County, 4 mi N of Lester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -96.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453434.